Letrozole !: Now nearly at the end of... - Breast Cancer Haven

Breast Cancer Haven
2,666 members1,452 posts

Letrozole !

Now nearly at the end of the second month of Letrozole after surgery and 6 months of chemo I’m really struggling with the joint pains particularly at night . I’m currently on holiday in Kalkan, Turkey with family including 3 small grandchildren, so plenty of distractions but the shooting pains in knees , shoulders, hips are hard to tolerate even with paracetamol . Does anyone know if these side effects wear off after a while? I swim daily , garden, cook and clean so get a fair bit of exercise , but this really gets me down !

Any advice I’m grateful for...

Love to all

Denise

15 Replies
oldestnewest

Hi Denizt I struggled with severe joint pain whilst on tamoxifen so switched to Letrozole last August. Have to say I’ve been a lot better since but also found I had a severe vitamin D problem too which caused similar symptoms. Might be worthwhile getting your vit D levels checked

Reply

Thanks for the suggestion re Vitamin D !

I’ve just run out of vit D supplements and will investigate if they are available here in Turkey . I’m told that Letrozole causes Osteoporosis, ( charming!) and the plan is to have an iv drug to build up bone tissue .

Hope you are doing well yourself Mell

These joint pains are a test of endurance for sure!

Denise x

Reply

I am on Exemestane and exactly the same in agony also 6months after chemo and radiotherapy.I have stopped twice the tablets now and not sure what to do I am also having Herceptin but from what I read it doesn't get any better x

Reply

Dear Galgo sorry to hear you are going through bad experiences also at present . It sure is a mine field . Your drug sounds rather different from the usual ones.

What do you do for pain then ? Stop the drug? I’m tempted to do the same. My onco says it doesn’t attack the bones but stiffens the joint capsules, but whatever it is the result is sleepless nights , aches which are distressing . Thanks for your reply and best wishes.

Denise x

Reply

I have tried every drug on the planet for the pain and Im not prepared to do this for the next 5 or 10 yrs .My friend was on Tamoxifen for 10 yrs the cancer still came back so frightened if I dont take the drug it will come back but like you say its a mine field what to do .I thought after all my treatment it would be a doddle but its worse now than when I was on chemo

Reply

Hi Denise I Was on Tamoxifen for 2 years then transferred to Letrozole as part of a breast cancer trial. I found that Letrozole was unbearable with joint pain and aches and pains throughout my body. After 6 months my oncologist put me back on Tamoxifen for 3 years no problems thereafter x

Reply

Hi Nanaaggie thanks for your reply which confirms the Letrozole is the culprit which is pretty depressing . Nights are no fun at all with legs shoulders hips etc all reacting from the Letrozole and tonight I’ve run out of paracetamol !

Hope this finds you managing well now !

Denise x

1 like
Reply

Hi Denise,

I've been on leterozole for 6 months now and it's been very tricky at times. I googled leterozole joint pain on breast cancer care & McMilllan websites and found people reporting that some brands were better then others. None of us can get Femara and the generic brands have different coatings and fillers which may make a difference. The first brand I had was Crescent - one month from the hospital, which gave me digestive problems but that may have just been getting used to it. The joint and muscle pains were terrible on Dr Reddy's, I felt like I was 90. The pharmacist thought I was nuts when I asked for a different brand - really dismissive but I think it is worth exploring. I went to a different chemist and I am now on Accord. I get very tired and still ache but not as badly as before.

Hope that helps,

H x

1 like
Reply

Many thanks for the reply and information which is very helpful. I’ll see what is available here in Turkey as most meds can be bought over the counter ! Extraordinary. My onco dr seems to think exercise helps so I’m trying to improve that though with sore joints aches etc it doesn’t make me keen to exactly go flat out on that!

As usual you feel like all these drugs are experimental ! Scary!

Denise x

1 like
Reply

Hello again . A follow up from Boots . The pharmacist said he can order Femara, providing the prescription says clearly “Femara” or they have to give. The other makers ones. Next prescription I’ll try for Femata

Best wishes

Denise x

Reply

What you are experiencing looks to be part of the well-known side effects: rxlist.com/femara-side-effe...

I like Mell's suggestion of having your Vitamin D blood levels checked. Bone pain is one symptoms of Vitamin D deficiency. vitamindcouncil.org/about-v...

I recommend using the Vitamin D Council's standards for whether you are deficient, because most labs will report you are "normal, no action needed" even when your numbers are well below the Council's recommendations. vitamindcouncil.org/i-teste...

If you decide to supplement, consider also taking Vitamin K2-D7 which will help the Vitamin D steer calcium to your bones and teeth instead of getting deposited into soft tissues. In addition, you might want to consider taking a Magnesium supplement.

Reply

Paracetamol appears to be the standard thing taken in the UK for pain. In the U.S., the brand name is Tylenol. I have never found it to be terribly effective. One reason is that when I have pain, it's usually accompanied by inflammation. Acetaminophen is ONLY a pain reliever. It is not anti-inflammatory. I rely on ibuprophen, naproxen, or even aspirin for cases where I am also fighting inflammation. What does your doctor say about finding you a more effective pain reliever?

Reply

Try Tumeric

Reply

Thanks but I’m in turmeric ! Regards

Reply

Hi I take Folic Acid and pure Aloe Vera juice drink as it helps reduce the pain . I order the Aloe Vera online from E-bay . Xx

Reply

You may also like...